New York, 2014

Tornadoes and Damaging Winds in New York, July 13, 2014

July 13, 2014 · NWS BGM · 12 events in 5 counties and zones

A weak frontal boundary and a strong upper level disturbance helped develop numerous severe thunderstorms. Favorable and strong wind shear in the lower and middle layers of the atmosphere resulted in damaging winds and tornadoes across central New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A weak frontal boundary and a strong upper level disturbance helped develop numerous severe thunderstorms. Favorable and strong wind shear in the lower and middle layers of the atmosphere resulted in damaging winds and tornadoes across central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 13, 2:53 PM EST, 41 minutes earlier.

Area forecast discussion, Jul 13, 2:53 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT SUN JUL 13 2014

.SYNOPSIS...
AN UPPER LEVEL LOW DIGGING INTO THE GREAT LAKES WILL BRING PERIODS
OF SHOWERS AND THUNDERSTORMS OVER THE NEXT FEW DAYS. THE ASSOCIATED
FRONTAL SYSTEM WILL MOVE OFFSHORE BY TUESDAY NIGHT, WITH DRIER
WEATHER AND COOLER TEMPERATURES FOR MID WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AT 4 PM...LOCAL RADAR SHOWS CONVECTION ASSOCIATED WITH INITIAL
SHORT WAVE MOVING THROUGH THE TWIN TIERS AND WESTERN CATSKILLS.
DUE TO LACK OF INSTABILITY, ACTIVITY SO FAR HAS ONLY BEEN
ASSOCIATED WITH VERY HEAVY DOWNPOURS AND BRIEF GUSTY WINDS.

OVER WRN NY ANOTHER LINE OF CONVECTION ASSOCIATED WITH SFC TROF
IS NOW MOVING INTO THE SRN TIER AND FINGER LAKES REGION. THIS
CONVECTION WILL MOVE THROUGH THE REGION DURING THE LATE AFTERNOON
AND EARLY EVENING PERIOD. DUE TO ENVIRONMENTAL WINDS AND LIFT
ASSOCIATED WITH TROF A FEW STORMS COULD BECOME SVR THROUGH EARLY
EVENING WITH PRIMARY THREAT DAMAGING WINDS. THE LIMITING FACTOR
IS INSTABILITY DUE TO EARLIER CONVECTION AND CLOUDS BUT SPC
MESO ANALYSIS PAGE SHOWS CAPES AROUND 1000J/KG OVER NE PA, SO
ACTIVITY MAY INTENSIFY AS IT SHIFTS EAST. HEAVY RAINFALL IS ALSO A
THREAT WITH ANY CONVECTION THROUGH EARLY EVENING AS AIRMASS IS
VERY JUICY WITH PWATS AROUND 2 INCHES.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
MONDAY...BOUNDARY WHICH IS CURRENTLY MOVING THROUGH AREA WILL
REMAIN OVER EASTERN PA AND BE THE FOCUS FOR MORE SIGNIFICANT
CONVECTION BY MONDAY AFTERNOON. WILL CONTINUE WITH CHC POPS FOR
MUCH OF CENTRAL NY BUT LIKELY FOR NE PA, SRN CATSKILLS AND LOCAL
BGM AREA. BASED ON SVR WX INDICES A FEW STORMS COULD APPROACH SVR
LIMITS ALTHOUGH THE MAIN THREAT MAY BE HEAVY RAIN AS CONVECTION
PERSIST OVER NE PA AND AIRMASS REMAIN VERY MOIST WITH PWATS AROUND
2 INCHES.

MONDAY NIGHT...ACTIVITY WILL DIMINISH BY LATE EVENING AS
APPROACHING UPPER LEVEL WAVE MOVES INITIAL BOUNDARY THROUGH AND
MAIN SFC COLD FRONT APPROACHES REGION. WILL CONTINUE WITH CHC POPS
THROUGH THE OVERNIGHT PERIOD.

TUESDAY...DEEP H5 TROF MOVES INTO NEARBY SOUTHERN ONTARIO AS SFC
COLD FRONT MOVES THROUGH FA FROM I81 WEST DURING THE MORNING HOURS
AND POINTS EAST DURING THE AFTERNOON. INSTABILITY LOOKS FAIRLY
WEAK EXCEPT FOR THE FAR SE FA WHERE MODELS SUGGEST SEVERAL HUNDRED
J/KG. WILL CONTINUE WITH HIGH CHC POPS THROUGH PERIOD.

TUESDAY NIGHT/WEDNESDAY...UPPER LEVEL TROF SETTLES OVER THE
NORTHEAST AS SFC HIGH PRES GRADUALLY BUILDS SOUTH FROM THE UPPER
GREAT LAKES. AFTER SOME LINGERING SHOWERS FOR THE ERN CWA TUE
EVENING PERIOD WILL BE MAINLY DRY AND PARTLY CLOUDY. HIGHS ON WED
WILL GENERALLY RANGE IN THE LOWER TO MIDDLE 70S.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
NOON UPDATE...
THE BIG STORY DURING THE LONG TERM FORECAST WILL BE A BROAD UPPER
LEVEL TROF OVER THE EASTERN HALF OF THE US WITH COOLER THAN AVERAGE
TEMPS, AND A POSSIBLE RETURN TO UNSETTLED WEATHER BY THE WEEKEND.

MAINLY DRY WEATHER IS EXPECTED WEDNESDAY NIGHT INTO EARLY FRIDAY.
DURING THIS PERIOD A SHORT WAVE WILL MOVE THROUGH IN THE MEAN FLOW
DURING THE DAY THURSDAY. I CONTINUED A DRY FORECAST BUT A POP UP
SHOWER CAN'T BE RULED OUT THIS DAY AS THE SHORT WAVE MOVES
THROUGH. WITH THE BASE OF THE UPPER LEVEL TROF STILL OVER CENTRAL
TX, WE AREN'T QUITE OUT OF THE WOODS FOR MORE PRECIPITATION AS WE
HEAD TOWARD THE WEEKEND. AS THIS TROF MOVES EAST OVER THE
SOUTHEASTERN US, A DEEP SOUTHWEST FLOW WILL DEVELOP AND TRANSPORT
MOISTURE UP THE ATLANTIC COAST. THE TIMING AND HOW FAR NORTH THE
MOISTURE GETS IS STILL VERY MUCH IN QUESTION. THE OLDER RUNS OF THE
GFS ARE ABOUT 24 HOURS FASTER THAN THE EURO, BRINGING IN SHOWERS
BY FRIDAY EVENING WITH THE EURO NOT UNTIL SATURDAY EVENING.
WHATEVER THE CASE IT DOES APPEAR CHANCES WILL INCREASE FOR SHOWERS
OVER THE WEEKEND ITSELF. ON THE FRONT END I PUT IN JUST A 20%
CHANCE FOR SHOWERS IN NEPA FRIDAY BUT SAVE HIGHER CHANCES FOR SAT/SUN.
IF THE PATTERN HOLDS CHANCES FOR RAIN MAY NEED TO BE INCREASED THIS
WEEKEND BUT STILL WAY TOO FAR AND UNCERTAIN AT THIS POINT FOR
ANYTHING MORE THAN THAT.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
SHOWERS AND THUNDERSTORMS ARE LIKELY OVER THE TERMINALS THROUGH
0Z. WHILE BRIEF IFR IS POSSIBLE EVERYWHERE, MOST LIKELY TERMINALS
WILL BE FROM NEAR KELM THROUGH KBGM/KITH AND KAVP. STRONG GUSTY
WINDS ALSO POSSIBLE HERE WITH MORE ORGANIZED LINES OF STORMS.
ENHANCED THE WIND WORDING HERE TO SHOW THAT ALONG WITH IFR VSBYS.
CONVECTION DIMINISHES THIS EVENING BUT LEFTOVER MOISTURE WILL
PRODUCE MVFR RESTRICTIONS OVERNIGHT.

OUTLOOK...

MON THROUGH TUE NGT...POTENTIAL RESTRICTIONS FROM SHRA/TSRA.

WED/THUR/FRI...PRIMARILY VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...RRM
NEAR TERM...RRM
SHORT TERM...RRM
LONG TERM...HEDEN
AVIATION...HEDEN
Hazardous weather outlook, Jul 13, 3:16 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
416 PM EDT SUN JUL 13 2014

NYZ009-015>018-023-025-036-037-044>046-142030-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-SCHUYLER-
TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
416 PM EDT SUN JUL 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS.
SOME STORMS COULD BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY
THREAT. ANY THUNDERSTORMS THROUGH THIS EVENING WILL PRODUCE VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED AGAIN ON MONDAY. SOME
OF THESE STORMS COULD APPROACH SEVERE LIMITS ESPECIALLY IN NORTHEAST
PENNSYLVANIA. ANY THUNDERSTORMS ON MONDAY WILL ALSO PRODUCE VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ022-024-055>057-062-PAZ038>040-043-044-047-048-072-142030-
STEUBEN-CHEMUNG-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
416 PM EDT SUN JUL 13 2014

...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS.
SOME STORMS MAY BECOME SEVERE WITH DAMAGING WINDS THE PRIMARY
THREAT. ANY THUNDERSTORMS THROUGH THIS EVENING WILL PRODUCE VERY
HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS ARE ALSO EXPECTED AGAIN ON MONDAY. SOME
OF THESE STORMS COULD APPROACH SEVERE LIMITS ESPECIALLY IN NORTHEAST
PENNSYLVANIA. ANY THUNDERSTORMS ON MONDAY WILL ALSO PRODUCE VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RRM

In the hours before

Local storm report, Jul 13, 1:15 PM EST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
215 PM EDT SUN JUL 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TORNADO          DEERFIELD               43.12N  75.22W
07/08/2014                   ONEIDA             NY   NWS STORM SURVEY

            A SMALL TORNADO TRACKED FOR APPROXIMATELY 1.3 MILES
            THROUGH A RESIDENTIAL AREA NEAR UTICA NY. THE TORNADO
            WAS RATED AS EF-1 WITH MAXIMUM ESTIMATED WIND SPEEDS OF
            90 MPH. DOZENS OF TREES WERE CHOPPED UP OR FELLED BY THE
            TORNADO... AND ONE RESIDENCE LOST TWO WALLS OF AN
            ATTACHED GARAGE. SEVERAL OTHER RESIDENCES EXPERIENCED
            SHINGLE AND SIDING DAMAGES.

&&

JAB
Special weather statement, Jul 13, 1:48 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT SUN JUL 13 2014

NYZ045-046-056-057-PAZ038-039-131930-
BRADFORD PA-BROOME NY-CHENANGO NY-DELAWARE NY-OTSEGO NY-SUSQUEHANNA
PA-
248 PM EDT SUN JUL 13 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BRADFORD...
DELAWARE...NORTHERN SUSQUEHANNA...SOUTHEASTERN BROOME...SOUTHEASTERN
CHENANGO AND SOUTHERN OTSEGO COUNTIES...

* AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A LINE OF STRONG THUNDERSTORMS AND SHOWERS CAPABLE OF PRODUCING
  STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM GILBERTSVILLE TO GREAT BEND TO
  15 MILES WEST OF ROME...AND MOVING EAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NEW LISBON AND OQUAGA CREEK STATE PARK AT 250 PM EDT...
  GILBERT LAKE STATE PARK AND LAURENS AT 255 PM EDT...
  MT VISION AND HALLSTEAD AT 300 PM EDT...
  MILFORD AND HICKORY GROVE AT 305 PM EDT...
  WESTVILLE AND ROBERT V. RIDDELL STATE PARK AT 310 PM EDT...
  ELK CREEK AND SCHENEVUS AT 315 PM EDT...
  WESTFORD AND BUTTS CORNER AT 320 PM EDT...
  BEAR SPRING MOUNTAIN CAMPGROUND AND LANESBORO AT 325 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS. RAINFALL AMOUNTS COULD REACH ONE INCH IN LESS THAN
AN HOUR.

LAT...LON 4209 7488 4199 7534 4200 7548 4196 7548
      4188 7589 4178 7678 4199 7576 4260 7533
      4267 7463 4252 7470 4243 7463

/TAC
Special weather statement, Jul 13, 2:28 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
328 PM EDT SUN JUL 13 2014

NYZ057-PAZ038>040-132015-
BRADFORD PA-DELAWARE NY-SUSQUEHANNA PA-WAYNE PA-
328 PM EDT SUN JUL 13 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL
BRADFORD...EXTREME NORTHERN WAYNE...NORTHERN SUSQUEHANNA AND SOUTHERN
DELAWARE COUNTIES...

* AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM SHERMAN TO HALLSTEAD TO BRACKNEY...AND MOVING
  EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SHERMAN AT 330 PM EDT...
  HARVARD AT 340 PM EDT...
  SHINHOPPLE AT 345 PM EDT...
  CORBETT AT 350 PM EDT...
  SUSQUEHANNA AT 400 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE
DAMAGING WINDS.

THUNDERSTORMS HAVE BEEN DROPPING 1 TO 2 INCHES OF RAIN IN LESS THAN
AN HOUR...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
DRAINAGE AREAS.

LAT...LON 4200 7501 4185 7634 4192 7580 4200 7546
      4200 7537 4201 7540 4203 7533 4209 7462

/TAC
Special weather statement, Jul 13, 2:37 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
337 PM EDT SUN JUL 13 2014

NYZ015-022-023-132030-
SCHUYLER NY-STEUBEN NY-YATES NY-
337 PM EDT SUN JUL 13 2014

...LINE OF STRONG THUNDERSTORMS WILL AFFECT SCHUYLER...SOUTHERN YATES
AND STEUBEN COUNTIES...

* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM ITALY IN YATES COUNTY TO COHOCTON IN STEUBEN
  COUNTY AND FARTHER WEST IN THE WESTERN SOUTHERN TIER. THE LINE IS
  MOVING EAST AT 35 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NORTH HORNELL AT 350 PM EDT...
  BRANCHPORT AND GUYANOGA AT 355 PM EDT...
  KEUKA LAKE STATE PARK AND BLUFF POINT AT 400 PM EDT...
  CROSBY AND WHEELER AT 405 PM EDT...
  PORTER CORNER AND KANONA AT 410 PM EDT...
  HIMROD AND WEST GREENWOOD AT 415 PM EDT...

THESE STORMS WILL PRODUCE WIND GUSTS TO 40 MPH...ENOUGH TO BRING
TWIGS OR SMALL BRANCHES DOWN...ALONG WITH A HALF INCH TO INCH OF
RAINFALL IN A SHORT AMOUNT OF TIME. THIS MAY CAUSE PONDING OF WATER
IN POOR DRAINAGE AREAS AND ROADS.

LAT...LON 4253 7773 4254 7767 4258 7765 4258 7737
      4267 7737 4263 7689 4254 7689 4255 7670
      4245 7670 4201 7742 4200 7775

MDP

The radar

The Binghamton radar (KBGM), 82 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Tornado, Schuyler

When
July 13, 3:34 PM EST to 3:37 PM EST
Where
Schuyler County, Reading Center
Rating
EF1
Path length
3.5 mi
Path width
125 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
42.430, -76.930

An EF1 tornado producing winds speeds up to 105 MPH and a path length of 3.5 miles and a path width of 125 yards touched down near Altay Road at 434 PM EDT in the Town of Reading and tracked east snapping and uprooting many trees along it's path. The tornado blew a canoe 150 yards from a pond and wrapped it around a pole. There were numerous large splinters from trees and branches impaled in the ground. The tornado partially lifted a roof off of a house as it tracked into the woods. The home was severely damaged. The tornado continued east causing only tree damage before it lifted by Route 14.

Thunderstorm Wind, Chemung

When
July 13, 4:25 PM EST
Where
Chemung County, 0.69 mi S of Erin
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.170, -76.670

Trees and wires were blown down.

Thunderstorm Wind, Tioga

When
July 13, 4:30 PM EST
Where
Tioga County, 0.51 mi E of Spencer
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.220, -76.490

Trees and wires were blown down.

Thunderstorm Wind, Tioga

When
July 13, 5:05 PM EST
Where
Tioga County, 0.51 mi E of Owego
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.100, -76.260

Rotation in clouds were observed by spotter.

Thunderstorm Wind, Broome

When
July 13, 5:30 PM EST
Where
Broome County, 0.51 mi W of Kattleville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.200, -75.860

Trees were blown down near Route 12.

Thunderstorm Wind, Broome

When
July 13, 5:30 PM EST
Where
Broome County, 0.51 mi W of Stella
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.120, -75.960

Trees were blown down around Floral and Grand Avenues.

Thunderstorm Wind, Broome

When
July 13, 5:35 PM EST
Where
Broome County, 0.51 mi W of Stella
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
42.120, -75.960

Portion of the plexiglass facade was blown off above the door of JCPenneys at Oakdale Mall. Water was also coming into the store.

Funnel Cloud, Broome

When
July 13, 5:50 PM EST
Where
Broome County, Conklin
Reported by
Trained Spotter
Coordinates
42.030, -75.800

No reports of damage were received from this observer.

Thunderstorm Wind, Broome

When
July 13, 6:00 PM EST
Where
Broome County, Kirkwood
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
42.030, -75.780

Trees were blown down closing part of Ostrum Road.

Thunderstorm Wind, Broome

When
July 13, 6:00 PM EST
Where
Broome County, 0.51 mi E of West Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.100, -75.760

Trees were blown down.

Thunderstorm Wind, Broome

When
July 13, 6:00 PM EST
Where
Broome County, 1.24 mi NW of Damascus
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.060, -75.640

Trees were blown down around Highway 79 and Piper Hill Road. A possible tornado was sighted near a golf course.

Tornado, Sullivan

When
July 13, 7:30 PM EST
Where
Sullivan County, Parksville
Rating
EF1
Path length
0.75 mi
Path width
270 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
41.850, -74.770

An EF1 tornado with estimated maximum wind speeds of 90 MPH had a path width of 270 yards and a path length of 3/4 of a mile. Cosmetic damage occurred to siding, roofing and chimneys to two residences. Numerous yard ornaments and rail fencing was displaces to the left hand side of the path. Catastrophic tree damage with blow downs, snap-offs and twisting of hardwoods and large hemlock trees occurred in the core of the path.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2014Every state in 2014This day in weather historyThe tornado archive for New York, 2014Warnings in New York, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520920, 520924, 520933, 520925, 520926, 520927, 520929, 520916, 520928, 520931, 520934, 520922.